Hail, Lee
- When
- June 12, 3:29 PM CST to 3:31 PM CST
- Where
- Lee County, 1.79 mi SE of Sublette
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.629, -89.210
Quarter size hail occurred near Highway 52 and Maytown Road.
A potent upper level disturbance interacted with a very warm and moist air mass on Wednesday afternoon and evening, leading to the development of severe thunderstorms. Widespread large hail and damaging winds occurred, as well as several tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A potent upper level disturbance interacted with a very warm and moist air mass on Wednesday afternoon and evening, leading to the development of severe thunderstorms. Widespread large hail and damaging winds occurred, as well as several tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 12, 2:16 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
316 PM CDT WED JUN 12 2013
.MESOSCALE DISCUSSION...
243 PM CDT
COUPLE QUICK THOUGHTS ON SOME EVOLUTIONS IN THE MESOSCALE
ENVIRONMENT IN THE PAST 60 TO 90 MINS. DEEPER MIXING IN THE WARM
SECTOR IS ALLOWING SFC WINDS TO VEER CONSIDERABLY ACROSS THE WARM
SECTOR...WHICH IS SIGNIFICANTLY LOWERING THE LOW LEVEL SHEAR AND
POTENTIAL FOR LONG TRACK OR SIGNIFICANT TORNADOES IN THE WARM
SECTOR. WILL NEED TO MONITOR FOR ANY BACKING OF LOW LEVEL FLOW IN
THE WARM SECTOR THIS EVENING...BUT AT THIS POINT IN OUR CWA THE
MORE SIGNIFICANT TORNADO AND HIGH END WIND DAMAGE THREAT WOULD
LIKELY END UP NEAR THE SFC BOUNDARY STALLED OUT FROM ROUGHLY NEAR
CHICAGO WNW TO DBQ. THIS BOUNDARY MAY YET FLUCTUATE SOME THIS
AFTERNOON...BUT WHERE EVER THIS BOUNDARY ENDS UP IS WHERE THE
HIGHEST END SEVERE THREAT WILL LIKELY EXIST WITH SUPERCELL OR MORE
LIKELY WITH STRONG MV'S ALONG LEADING EDGE OF BOW THIS EVENING.
THE 1800 UTC SOUNDINGS FROM DVN AND ILX STILL SHOW A STRONG CAP
PRESENT...HOWEVER COMPARISON OF BOTH SOUNDINGS SHOW EVIDENCE OF
ASCENT TAKING PLACE AND BEGINNING TO LIFT THROUGH THE CAP. ALSO
SEEING EVIDENCE OF THIS ON VISIBLE SATELLITE IMAGERY WITH
GRADUALLY DEEPENING CU FIELD OVER NW IL. HAVE BEGUN TO SEE
CONVECTIVE INITIATION OVER NE IA ALREADY AND EXPECT MORE EXPLOSIVE
SEVERE THUNDERSTORM DEVELOPMENT TO TAKE PLACE WITHIN THE NEXT HOUR
OR TWO.
IZZI
130 PM CDT
THE MAIN THOUGHTS ON THE THREATS AND TIMING ON THE LIKELY SEVERE
WEATHER OUTBREAK REMAIN SIMILAR.
VISIBLE SATELLITE INDICATES MORE AGITATION IN THE ACCAS IN WEST-
TO-EAST BANDS ACROSS THE AREA WITH LIGHT ECHOES CONTINUING ON THE
RADAR MOSAIC. THESE ARE SIGNS OF THE ELEVATED WARM AIR ADVECTION
AND ACTUALLY ALREADY SOME MAMMATUS HAVE BEEN SEEN. STEEP LAPSE
RATES SEEN ON AMDAR DATA AND THE 18Z DVN RAOB ABOVE THIS LAYER
COULD SUPPORT SCATTERED CONVECTION DEVELOPING ACROSS NORTHERN IL
AND FAR NORTHWEST IN WITHIN THE NEXT TWO TO THREE HOURS.
OF GREATER CONCERN IS CONVECTIVE DEVELOPMENT LIKELY OVER NORTHEAST
IA/SOUTHWEST WI/NORTHWEST IL. THE PRIMARY 1004MB SURFACE LOW
ACROSS CENTRAL IA CONTINUES TO DEVELOP EAST WITH 5 MB/3 HR
PRESSURE FALLS CENTERED OVER THE CWA WHERE THE WARM FRONTAL
BOUNDARY HAS POSITIONED ITSELF. THIS BOUNDARY HAS UNDULATED
SOME...BUT APPEARS TO BE NORTH OF I-88 ESE INTO THE CHICAGO METRO
AREA...AND WILL POTENTIALLY BECOME MORE DEFINED WITH CLEARING
OCCURRING ACROSS THE SOUTHERN FORECAST AREA. PRONOUNCED DRYING ON
WATER VAPOR AHEAD OF THE MAIN SHORT WAVE IN SOUTHERN MN AND A MID-
LEVEL WIND MAX WILL CONTINUE TO MOVE EAST AND OVERRIDE THE WARM
FRONTAL REGION ACROSS EASTERN IA SHORTLY. THE DEVELOPMENT OF
CONVECTION SEEN ON HIGH RESOLUTION GUIDANCE ALONG AND NORTH OF THE
WARM FRONT IN THIS AREA IS SUPPORTED BY OBSERVATIONAL
TRENDS...WITH THE DVN RAOB AND RAP ANALYSIS HAVING INDICATED THE
CAP TO BE ERODED.
THIS LIKELY DISCRETE DEVELOPMENT AT FIRST WILL AGAIN EVOLVE EAST
ACROSS NORTH CENTRAL IL AFTER MAINLY 4 PM. THE INSTABILITY AND
SHEAR SPECTRUM OF THE CURRENT ATMOSPHERE ARE NO PROBLEMS FOR
SEVERE STORMS...WITH HIGH CAPE GREATER THAN 2500 J/KG AND
EFFECTIVE DEEP LAYER SHEAR IN EXCESS OF 45 KTS. SUPERCELLS WILL
CERTAINLY BE SUPPORTED. SOME DEVELOPMENT EAST OF THE INITIAL
CELLS...POSSIBLY SURFACE BASED...MAY OCCUR TOO DEPENDING ON IF THE
CIN CAN ERODE AND THE CONVERGENCE ALONG THE SURFACE BOUNDARY IS
ENHANCED. THIS LENDS TO UNCERTAINTY ON WHEN THE FIRST ROBUST
ACTIVITY COULD REACH CHICAGO. BUT THE PRIMARY THREAT TIMES STILL
LOOK TO BE 4-7 PM IN AND AROUND ROCKFORD AND 6-11 PM IN CHICAGO.
OBSERVATIONAL TRENDS CONTINUE TO POINT TOWARDS THE POTENTIAL FOR A
ROBUST MCS...WITH WINDS POTENTIALLY 80 TO 100 MPH WINDS...DEVELOPING
ACROSS THE AREA THIS EVE. ALL INGREDIENTS ARE FAVORABLE FOR
THIS...INCLUDING A STRONG MID-LEVEL JET...SUFFICIENT 0-3 KM SHEAR
FOR COLD POOL ORGANIZATION...A LARGE AREA OF HIGH DOWNDRAFT
CAPE...AND A VEERING STRONG LOW-LEVEL JET INTO A EXISTING
BAROCLINIC GRADIENT. MANY OF THE CONVECTIVE ALLOWING GUIDANCE
INDICATE NOT ONLY MCV TYPE STRUCTURE ACROSS FAR NORTHERN IL RACING
INTO CHICAGO AND NORTHWEST IN THIS EVE...BUT ALSO AGREE ON HIGH
SURFACE-BASED WINDS. RAP AND NAM FORECASTS INTO TONIGHT FOR THE
ENVIRONMENT WOULD SUPPORT THIS AS WOULD THE CONCEPTUAL MODEL OF A
QUICKLY EASTWARD DEVELOPING SURFACE LOW. SOMETHING TO KEEP IN MIND
WITH THE POSSIBLE PATH OF THIS ACROSS FAR SOUTHERN LAKE MI IS THAT
A SEICHE WOULD BE FAVORED IF THAT WERE TO OCCUR. THE 12Z LOCAL ARW
ACTUALLY APPEARS TO HAVE THAT FORECAST IN THE PRESSURE FIELDS.
WILL MENTION THIS AND THE HIGHER ENDS WINDS OVER LAND IN THE HWO.+
&&
.DISCUSSION...
310 PM CDT
FOR WEDNESDAY NIGHT THROUGH TUESDAY...
FOR THE OVERNIGHT HOURS...THE CONCERNS WILL STILL FOCUS ON THE
POTENTIAL FOR SEVERE WEATHER AS WELL AS THE CHANCES FOR FLOODING AND
FLASH FLOODING. FOR DETAILS ON THE FLOODING POTENTIAL...SEE THE
HYDROLOGY DISCUSSION BELOW. THAT SAID...THE ENVIRONMENT WILL BE
PRIMED FOR ANY THUNDERSTORMS TO BE EFFICIENT RAIN PRODUCERS AS THEY
WILL BE IN A VERY MOIST ENVIRONMENT WITH SFC DEWPOINTS IN THE LOW
70S AND PWATS BETWEEN 1.75 AND 2.00 INCHES. FROM A CLIMATOLOGICAL
PERSPECTIVE...THIS PUTS THE REGION IN THE MAXIMUM POTENTIAL FOR THE
MIDDLE OF JUNE. WIDESPREAD AMOUNTS OF 2 TO 3 INCHES ARE
LIKELY...GENERALLY NORTH OF I-80...WITH LOCALIZED AMOUNTS OF UP TO 5
INCHES POSSIBLE IN AREAS WHERE REPEATED TRAINING OF HEAVY
THUNDERSTORMS MAY OCCUR. AT THIS POINT...EXPECT ACTIVE
THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA THROUGH MUCH OF THE
NIGHT,,,WITH THUNDERSTORM POTENTIAL ENDING FROM WEST TO EAST DURG
THE EARLY MORNING HOURS.
AS THE SFC LOW ASSOCIATED WITH THE SEVERE WEATHER MOVES OFF TO THE
EAST TOMORROW...HIGH PRESSURE RIDGING...BOTH AT THE SFC AND
ALOFT...WILL BUILD ACROSS THE MIDDLE/UPPER MISSISSIPPI VALLEY AND
MIDWEST REGIONS. CONDITIONS WILL QUICKLY DRY OUT...WITH MOSTLY
CLEAR AND DRY CONDITIONS EXPECTED FOR THURSDAY AND FRIDAY.
TEMPERATURES WILL GENERALLY BE NEAR CLIMATOLOGICAL NORMALS WITH
HIGHS INN THE MIDDLE TO UPPER 70S. THE EXCEPTION WILL BE THE
IMMEDIATE LAKE FRONT WHERE A WEAK PRESSURE GRADIENT AND LIGHT WINDS
WILL ALLOW FOR DAILY LAKE BREEZE DEVELOPMENT. SO...EXPECT THAT THE
LAKE FRONT LOCATIONS SHOULD BE SIGNIFICANTLY COOLER THAT THE INLAND
AREAS WITH HIGHS ONLY IN THE LOWER TO MIDDLE 60S. SFC DEWPOINTS
WILL DROP OFF SIGNIFICANTLY AS WELL...DROPPING INTO THE UPPER 40S TO
LOWER 50S.
FOR THE WEEKEND...A SERIES OF SHORT WAVES WILL BEGIN TO OVERTOP THE
UPPER RIDGE AXIS...AND CROSS THE AREA THROUGH THE DEVELOPING
NORTHWEST FLOW ALOFT. THE FIRST OF THESE SHORT WAVES WILL APPROACH
THE REGION BY SATURDAY MORNING...BRINGING ANOTHER CHANCE FOR SHOWERS
AND THUNDERSTORMS. THE LATEST SPC DAY 3 CONVECTIVE OUTLOOK...12Z
FRIDAY THROUGH 12Z SATURDAY... INDICATES A SLIGHT RISK OF SEVERE
WEATHER OVER THE UPPER MISSOURI VALLEY ASSOCIATED WITH THIS SYSTEM.
THE LATEST DAY 4-8 CONVECTIVE OUTLOOK DOES NOT INDICATE SEVERE
POTENTIAL AT THIS POINT...BUT THE GUIDANCE DOES INDICATE THAT IT IS
A RATHER VIGOROUS WAVE...SO STRONG STORMS ARE A POSSIBILITY. THE
ONE LIMITING FACTOR COULD BE THE LOW LEVEL MOISTURE AVAILABILITY.
THE EXPECTED SFC DEW POINT TRENDS POINT TO A SLOW RETURN OF HIGHER
DEWPOINT AIR...WITH SFC DEWPOINTS ONLY IN THE LOWER TO MIDDLE 50S
FOR EARLY SATURDAY MORNING. DEWPOINTS SHOULD RETURN TO THE MIDDLE
TO UPPER 60S BY SATURDAY EVENING...BUT THE SHORTWAVE SHOULD HAVE
MOVED WELL TO THE EAST AND SHORT WAVE RIDGING WILL BUILD OVER THE
AREA. THIS COULD BRING A SHORT WEAKENING TREND IN THE THUNDERSTORM
POTENTIAL...BUT ANOTHER STRONG SHORT WAVE HOT ON IT'S HEALS WILL
RENEW THE THUNDERSTORM POTENTIAL FOR SATURDAY NIGHT AND LINGERING
INTO SUNDAY. WEAK HIGH PRESSURE AT THE SFC WILL HELP LOWER THE PCPN
POTENTIAL...BUT SOME ISOLATED ACTIVITY CANNOT BE RULES OUT THROUGH
SUNDAY AS TEMPERATURES RISE INTO THE LOWER 80S WITH SFC DEWPOINTS
EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.
FOR EARLY NEXT WEEK...THE TREND SHOULD BE FOR DECREASING CHANCES FOR
PCPN AND LOWERING TEMPERATURES. MONDAY IS EXPECTED TO REMAIN WARM
AND HUMID WITH HIGHS IN THE LOWER 80S AND DEWPOINTS IN THE MIDDLE TO
UPPER 60S. BY TUESDAY...COOLER/DRIER AIR SHOULD FILTER OVER THE
REGION AS HIGH PRESSURE SPREADS OUT OF THE NORTHERN PLAINS AND INTO
THE MIDWEST AND GREAT LAKES REGIONS.
KREIN
&&
.HYDROLOGY...
315 PM
HAVE CONTINUED A FLASH FLOOD WATCH FOR AREAS GENERALLY NORTH OF A
SUBLETTE ILLINOIS TO DUNNS BRIDGE INDIANA LINE...EXPANDING THE
WATCH AREA TO INCLUDE LEE COUNTY. THERE IS STILL THE POTENTIAL
FOR WIDESPREAD HEAVY RAINFALL OF 2 TO 3 INCHES ACROSS THIS
AREA...WITH LOCALLY UP TO 5 INCHES. THE AREA WILL BE UNDER PWATS
OF 1.75 TO 2 INCHES...WHICH PUTS THE AREA WITHING THE 100TH
PERCENTILE FOR PWATS FOR THE MIDDLE OF JUNE...WHICH ESSENTIALLY
SAYS THAT THE DEEP LAYER MOISTURE DOES NOT GET MUCH HIGHER THAN
THIS. THIS WOULD ALSO INDICATE THAT THE STORMS WILL BE VERY
EFFICIENT RAINFALL PRODUCERS WITH VERY HIGH RAINFALL RATES. WITH
THE AXIS OF HEAVIEST RAIN EXPECTED TO BE OVER LOCATIONS INCLUDING
THE HIGHLY URBANIZED ROCKFORD AND CHICAGO METRO AREAS...URBAN
FLOODING IN LOW LYING AREAS AND VIADUCTS LIKELY. THERE WILL ALSO
LIKELY BE FLOODING OF SMALL STREAMS AND SOME AREA RIVERS THAT HAVE
A REDUCED CAPACITY DUE TO PREVIOUS RAINFALL.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* STRONG/SEVERE THUNDERSTORM POTENTIAL LATE THIS AFTERNOON INTO
THIS EVENING THAT COULD HAVE SIGNIFICANT IMPACTS ON THE
TERMINALS...SHOWERS/THUNDERSTORMS INCREASING AFTER 21Z.
* POTENTIAL FOR VERY HEAVY RAIN THIS EVENING...WITH IFR/LIFR VIS
AND IFR CIGS POSSIBLE FOR A PERIOD.
* EAST NORTHEAST WINDS...THEN INCREASING LATER THIS EVENING.
RODRIGUEZ
//DISCUSSION...UPDATED 18Z...
CONTINUE TO MONITOR THE POTENTIAL FOR SIGNIFICANT WEATHER TO AFFECT
THE TERMINALS LATER THIS AFTERNOON THROUGH THIS EVENING. ALTHOUGH
AT THIS TIME...RATHER QUIET ACROSS THE TERMINALS WITH VFR
CONDITIONS IN PLACE. WITH THE TRACK OF THE LOW THIS
MORNING...WINDS HAVE ACTUALLY BEEN ORIENTED MORE OUT OF A
SOUTHERLY DIRECTION TODAY. THIS WILL CONTINUE TO OCCUR WITH SOME
SPORADIC GUSTS BUT WITH A SHIFT BACK TO THE EAST NORTHEAST BY MID
AFTERNOON...WITH WINDS REMAINING MORE NORTHERLY THROUGH THE END OF
THE FORECAST PERIOD. DO EXPECT AN INCREASE IN ACTIVITY BY MID
AFTERNOON WITH SCATTERED SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP
ACROSS THE TERMINALS. THIS INITIAL ONSET IS EXPECTED TO ONLY HAVE
LIMITED IMPACTS ON THE TERMINALS BUT WITH THIS TO QUICKLY CHANGE
AS WE GO INTO THE LATE AFTERNOON. THUNDERSTORM DEVELOPMENT WILL
INCREASE WITH COVERAGE/INTENSITY OF THESE STORMS ALSO INCREASING
AS THEY SHIFT EAST ACROSS THE TERMINALS. NOT ONLY WILL LOWER
VIS/CEILINGS IN HEAVY RAIN WILL BE POSSIBLE...BUT STRONG/SHIFTING
WINDS ARE DEFINITELY POSSIBLE WITH THE STRONGEST THUNDERSTORMS
LATER THIS AFTERNOON. THIS WILL HAVE TO BE ADDRESSED WITH LATER
AMENDMENTS ONCE THUNDERSTORM INITIATION OCCURS AND THE FULL
THREAT OF CHANGING WEATHER FOR THE TERMINALS IS KNOWN.
SHOWERS/ISOLATED THUNDER SHOULD DIMINISH LATE THIS EVENING THROUGH
OVERNIGHT...WITH DRIER CONDITIONS EXPECTED EARLY THURSDAY MORNING
AS WELL AS CEILINGS IMPROVING.
RODRIGUEZ
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* MEDIUM TO HIGH CONFIDENCE WITH THUNDERSTORM TRENDS THIS
AFTERNOON THROUGH TONIGHT.
* MEDIUM TO HIGH CONFIDENCE IN A PERIOD OF VERY HEAVY RAINFALL
WITH LOWER VIS AND CIGS THIS EVENING.
* MEDIUM CONFIDENCE IN WIND SPEED AND DIRECTION.
RODRIGUEZ
//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...
THURSDAY NIGHT AND FRIDAY...VFR. WX NIL.
SAT THRU MON...VFR. CHC TSRA WITH LOCAL MVFR/IFR.
TUESDAY...VFR.
KJB
&&
.MARINE...
229 AM CDT
THE MAIN FORECAST CONCERNS ON THE LAKE IS THE THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS
SOUTHERN LAKE MICHIGAN...AND ALSO A PERIOD OF STRONG NORTHERLY WINDS
LATE TONIGHT AND ON THURSDAY.
DENSE FOG REMAINS ACROSS THE LAKE...ESPECIALLY ACROSS THE NORTHERN
HALF OF THE LAKE....AND I REALLY DONT SEE ANY IMPROVEMENT IN THESE
CONDITIONS UNTIL EITHER LATE THIS AFTERNOON OR THIS EVENING...WHEN
THE WINDS START TO BECOME NORTHERLY. THEREFORE...I HAVE EXTENDED THE
ADVISORY FOR THE OPEN WATERS THROUGH THIS AFTERNOON.
SEVERE THUNDERSTORMS LOOK TO BE A GOOD BET THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTHERN LAKE MICHGAN. THESE STORMS WILL
BE CAPABLE OF PRODUCING VERY LARGE HAIL AND STRONG DAMAGING WINDS
IN EXCESS OF 50 KT. THE THREAT OF SEVERE STORMS IS QUITE HIGH...SO
KEEP UP TO DATE ON THE LATEST WEATHER INFORMATION.
A SURFACE LOW IS EXPECTED TO PASS SOUTH OF THE LAKE TONIGHT. THIS
WILL SET UP SOME STRONG NORTHERLY WINDS UP TO 30 KT LATE TONIGHT AND
ON THURSDAY. THIS WILL LIKELY RESULT IN SMALL CRAFT ADVISORY
CONDITIONS FOR THE ILLINOIS AND INDIANA NEAR SHORE WATERS DURING THIS
TIME. CONDITIONS SHOULD BEGIN TO IMPROVE ON FRIDAY AS THE WINDS
ABATE AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
LAKE.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022 UNTIL 4 AM
THURSDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002 UNTIL 4 AM THURSDAY.
LM...DENSE FOG ADVISORY...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 4 PM
WEDNESDAY.
SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742...1 AM THURSDAY TO 4
PM THURSDAY.
SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...4 AM THURSDAY TO
11 PM THURSDAY.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 344 PM CDT WED JUN 12 2013 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 132045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 344 PM CDT WED JUN 12 2013 /444 PM EDT WED JUN 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: NUMEROUS SEVERE THUNDERSTORMS...SOME COULD PRODUCE: STRONG TORNADOES. DAMAGING WINDS UP TO 80 TO 100 MPH. ISOLATED HAIL TO THE SIZE OF BASEBALLS. VERY HEAVY RAINFALL WHICH COULD CAUSE FLASH FLOODING AREAS AFFECTED AND TIMING: SCATTERED THUNDERSTORMS DEVELOPING ACROSS FAR EASTERN IOWA... SOUTHWEST WISCONSIN...AND NORTHWEST ILLINOIS THIS AFTERNOON WILL EVOLVE EAST ACROSS NORTH CENTRAL ILLINOIS...INCLUDING THE ROCKFORD AREA...BY LATE AFTERNOON. THESE STORMS WILL HAVE AN ENHANCED TORNADIC THREAT AS THEY RAPIDLY STRENGTHEN INTO EARLY THIS EVENING. THE STORMS WILL MOVE EAST ACROSS ALL OF NORTHERN ILLINOIS AND INTO NORTHWEST INDIANA THROUGH THE EVENING HOURS. THE STRONGEST THUNDERSTORMS WITH THE GREATEST PROBABILITY TO PRODUCE SEVERE WEATHER WILL IMPACT THE CHICAGOLAND AREA BETWEEN 6 AND 11 PM. THE PRIMARY THREAT OF THESE STORMS WILL BE DAMAGING WINDS AND HEAVY RAINFALL...WITH ISOLATED THREATS OF LARGE HAIL AND TORNADOES. WHILE ALL STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...THE GREATEST FLASH FLOOD THREAT WILL LIKELY BE GENERALLY ALONG AND NORTH OF THE I-80 CORRIDOR IN NORTHERN ILLINOIS AND NORTH OF THE KANKAKEE RIVER IN NORTHWESTERN INDIANA...WHICH INCLUDES ALL OF THE CHICAGO AND ROCKFORD METRO AREAS. DISCUSSION: LOW PRESSURE WILL MOVE EAST ALONG A WARM FRONT ACROSS NORTHERN ILLINOIS AND INDIANA THIS EVENING. A VERY WARM...HUMID AND UNSTABLE AIR MASS WILL BE IN PLACE ALONG AND SOUTH OF THE WARM FRONT. THE COMBINATION OF STRONG INSTABILITY AND STRENGTHENING WIND SHEAR WILL LIKELY LEAD TO A SIGNIFICANT SEVERE WEATHER OUTBREAK THROUGH THIS EVENING ACROSS THE REGION. STRONG... DAMAGING WIND IS THE GREATEST THREAT...BUT VERY LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE AS WELL. IN ADDITION... HEAVY RAINFALL...MAINLY ALONG AND NORTH OF THE I-80 CORRIDOR IN ILLINOIS AND NORTH OF THE KANKAKEE RIVER IN INDIANA WILL LEAD TO THE POTENTIAL FOR FLASH FLOODING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN INCREASED RISK FOR RIP CURRENTS THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS EARLY SATURDAY MORNING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY THROUGH TONIGHT. && LMZ740>745-132045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 344 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL THROUGH THIS EVENING. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY AFTERNOON FOR THE ILLINOIS NEARSHORE WATERS AND THROUGH THURSDAY EVENING FOR THE NORTHWEST INDIANA NEARSHORE WATERS. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-132045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 344 PM CDT WED JUN 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY OVER THE SOUTH HALF OF LAKE MICHIGAN. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KTS AND LARGE HAIL THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY. && KREIN VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM FUNNEL CLOUD HARMON 41.72N 89.56W
06/12/2013 LEE IL PUBLIC
RELAYED VIA SOCIAL MEDIA
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
410 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FUNNEL CLOUD PAW PAW 41.69N 88.98W
06/12/2013 LEE IL TRAINED SPOTTER
ROUTE 251 AND INTERSTATE 39
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
428 PM CDT WED JUN 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD ROCKFORD 42.27N 89.06W
06/12/2013 WINNEBAGO IL LAW ENFORCEMENT
HEADING NORTHEAST
0426 PM HAIL 5 NE PAW PAW 41.74N 88.91W
06/12/2013 M0.25 INCH DE KALB IL TRAINED SPOTTER
&&
ACSThe Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
35 hail, 21 thunderstorm wind, 2 tornado, 2 lightning, 1 flash flood. Local standard time, as filed.
Quarter size hail occurred near Highway 52 and Maytown Road.
Golfball size hail occurred near the intersection of I-39 and I-90.
A large oak tree was blown over along with several large branches from other trees.
Large hail was reported by the public. A storm survey by the NWS determined approximately one mile wide swath of major crop shredding due to hail.
A National Weather Service storm survey determined an EF-1 tornado with maximum winds around 95 mph occurred near Shabbona. The maximum damage occurred along approximately a mile long path where the tornado snapped numerous utility poles and around 80 percent of the large hardwood trees. Along the remainder of the path there was minor tree damage and minor shingle peeling, but for the most part the tornado did not intersect any structures.
A Sheriff reported trees and power lines down in the area around Shabbona Road and Sleepy Hollow Road.
Boats were tossed onto other boats at Shabbona Lake State Park. Large trees were snapped at the trunk or uprooted. Power poles were down near the state park office.
Trees and power lines were blown down.
A large grain bin was dented by strong winds. Multiple large trees were blown down.
Numerous large oak trees were blown down in town.
A few utility poles and a large tree were blown down along Budd Road.
A half dozen large grain bins were dented including one bin that shifted several feet and had its roof peeled away. A large barn door was blown off into a house porch causing minor damage to the home.
Trees were blown down near the intersection of Route 47 and Route 52.
Winds were estimated to 70 mph. Numerous trees were bent over between Plano and Yorkville.
A large tree was snapped.
Multiple reports of penny to quarter sized hail were received from Oswego, including a quarter size hail report near the intersection of routes 30 and 34.
Golfball size hail was reported near the intersection of Route 30 and Briarcliff Road.
Multiple reports of hail up to the size of 1.5 inches were received between Montgomery and Aurora.
Multiple reports of hail up to the size of quarters were received from around Bolingbrook, including quarter size hail at the intersection of Remington Boulevard and Schmidt Road.
A lightning strike put a hole in the roof, but did not start a fire.
Multiple reports of hail up to the size of quarters were received from near Sheridan.
Multiple reports of hail up to the size of quarters were received from near Schaumburg. This included reports of quarter size hail near Higgins Road and Plum Grove Road, nickel size hail near Plum Grove Road and Golf Road, and nickel size hail near Golf Road and Meacham Road.
Multiple reports of hail of to the size of quarters were received between Romeoville and Lockport. Reports include penny size hail at the intersection of Romeo Road and Frieh Drive, quarter size hail at 135th Street and Smith Road, and penny size hail near State Street and Route 7.
Penny size hail was reported near Route 30 and Gougar Road.
Quarter size hail was reported at the I-80 east bound rest area.
Penny size hail was reported at Milwaukee Avenue and Bryn Mawr Avenue.
Golfball size hail was reported at I-394 and Sauk Trail.
Large tree limbs were blown down near the corner of 3rd Street and Corning Avenue.
A tree was blown down near Main Street and Exchange Street.
Numerous reports of hail up to the size of golfballs were received between Kankakee and Bourbonnais.
Golfball size hail was reported near Wayne Drive and Naoma Drive.
Trees and power lines blown down on Hill Street.
A lightning strike put a hole in the roof, but did not start a fire.
A tornado briefly touched down at a farmstead just south of the intersection of County Line Road and North 1500 West Road. The tornado collapsed a barn, killing a horse. Debris was tossed 75 yards southeast across the road into an adjacent field. Maximum estimated winds were 85 mph.
Along Route 45 between county roads 9000 and 10000, nine power poles were snapped at the base. A church under construction was completely destroyed.
Numerous large trees and branches were blown down.
A 16 inch diameter tree was uprooted at Rod and Gun Club Road.
Every underpass and numerous streets were flooded throughout Kankakee, Bradley, and Bourbonnais. An AWOS in Kankakee reported 1.84 inches of rain in one hour.
About half a dozen power poles were blown down approximately a mile south of Route 24 between Watseka and Sheldon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454174, 454175, 454180, 454181, 454190, 454215, 454219, 455129, 454221, 455127, 455128, 455130, 455131, 455133, 455134, 455154, 455155, 455156, 455157, 457241, 457242, 457243, 457245, 457246, 457247, 457244, 457248, 457257, 457249, 457250, 457251, 465397, 457259, 457260, 457261, 457262, 457263, 457264, 457265, 457266, and more.